MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 26CM 125D LEFT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 26CM 125D LEFT; NAIL, FIXATION, BONE
Model Number 71675501
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Failure of Implant (1924)
Date of Event 02/09/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after surgery performed about a half a year ago, it was found that the intertan 10s 10mm x 26cm 125d left was broken on (b)(6) 2022.A revision surgery with s+n slmia was performed on (b)(6) 2022.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Additional Manufacturer Narrative
Section h10: the device was not returned for evaluation but the pictures were reviewed, and the fracture was confirmed.The clinical/medical investigation concluded that, this case reports, approximately 6 months after surgery, a broken nail component was found, and a subsequent revision was performed.An intraoperative photo of the broken device was reviewed, however does not provide insight into the root cause of the breakage.Reportedly, during the revision, the broken nail was revised with a different smith and nephew component (slmia).The patient¿s current health status is unknown and no additional clinically relevant information was provided.Without the requested information, the root cause of the reported nail breakage cannot be definitively concluded and the patient impact beyond the reported device breakage and revision/conversion to tha cannot be determined.The patient¿s current health status remains unknown, therefore no further clinical medical assessment can be rendered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for nail system revealed that fracture of the implant has been identified as a possible adverse effects.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Some potential probable causes for this event could include but not limited to traumatic injury or surgical technique.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.Internal complaint reference number: case-2022-00093303-1.
 
Event or Problem Description
It was reported that, after surgery performed on (b)(6) 2021, it was found that the intertan 10s 10mm x 26cm 125d left was broken on (b)(6) 2022.A revision surgery with s+n slmia was performed on (b)(6) 2022.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fracture into two pieces, rendering the device inoperative.Both pieces were returned.The lab analysis concluded that from the analysis conducted during this investigation, it was concluded that the intertan 10s 10mm x 26cm 125d nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No manufacturing or material deviations were found during this investigation.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports, approximately 6 months after surgery, a broken nail component was found, and a subsequent revision was performed.An intraoperative photo of the broken device was reviewed, however does not provide insight into the root cause of the breakage.Reportedly, during the revision, the broken nail was revised with a different smith and nephew component (slmia).The patient¿s current health status is unknown and no additional clinically relevant information was provided.Without the requested information, the root cause of the reported nail breakage cannot be definitively concluded and the patient impact beyond the reported device breakage and revision/conversion to tha cannot be determined.The patient¿s current health status remains unknown, therefore no further clinical medical assessment can be rendered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery to treat this event.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.This issue was evaluated through our internal quality process and determined the device to be within specification.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The device was found to be fracture into two pieces, rendering the device inoperative.Both pieces were returned.The lab analysis concluded that from the analysis conducted during this investigation, it was concluded that the intertan 10s 10mm x 26cm 125d nail fractured by the initiation and subsequent propagation of fatigue cracking.The fatigue cracking eventually propagated to an extent that the remaining cross-sectional area of the nail could not bear the imposed patient loading, which led to an overload fracture.Fatigue cracking was likely caused by the nail bearing cyclic stresses more than the material endurance limit for an extended period of time.These excessive cyclic stresses may be caused by any number of conditions, including but not limited to excessive patient activity levels prior to full bone union, applications of loads in excess of the material¿s strength, and/or poor bone quality.No manufacturing or material deviations were found during this investigation.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that this case reports, approximately 6 months after surgery, a broken nail component was found, and a subsequent revision was performed.An intraoperative photo of the broken device was reviewed, however does not provide insight into the root cause of the breakage.Reportedly, during the revision, the broken nail was revised with a different smith and nephew component (slmia).The patient¿s current health status is unknown and no additional clinically relevant information was provided.Without the requested information, the root cause of the reported nail breakage cannot be definitively concluded and the patient impact beyond the reported device breakage and revision/conversion to tha cannot be determined.The patient¿s current health status remains unknown, therefore no further clinical medical assessment can be rendered.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file and instructions for use document revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.The contribution of the device to the reported incident could be corroborated as the device was broken and it was required a revision surgery to treat this event.Possible causes could include but not limited to traumatic injury, patient anatomy or abnormal loading of limb.This issue was evaluated through our internal quality process and determined the device to be within specification.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
INTERTAN 10S 10MM X 26CM 125D LEFT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13711354
Report Number1020279-2022-01079
Device Sequence Number6363079
Product Code JDS
UDI-Device Identifier00885556343746
UDI-Public00885556343746
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2022
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 08/09/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675501
Device Catalogue Number71675501
Device Lot Number21DM02751
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/17/2022
Supplement Date Received by Manufacturer04/05/2022
04/20/2022
06/30/2022
08/09/2022
Initial Report FDA Received Date03/09/2022
Supplement Report FDA Received Date04/06/2022
05/03/2022
07/01/2022
08/09/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/06/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71645027 TRIGEN LOW PROFILE SCREW 5.0MM X 27.5MM; 71645030 TRIGEN LOW PROFILE SCREW 5.0MM X 30MM; 71677095 LAG/COMP SCREW KIT 95/90; 76515310 INTERTAN NAIL CAP +0 MM HEAD
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age80 YR
Patient SexFemale